Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 6, NWS Sioux Falls, SD

April 13, 2002Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 13, 2002, 7:14 PM CDT for Minnehaha County, South Dakota. It was in force for 16 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2002, 7:14 PM CDT (00:14 UTC)
Expired
Apr 13, 2002, 7:30 PM CDT
In force
16 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 11 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 7:16 PM CDTHail 0.75Brandon, SD
Apr 13, 7:25 PM CDTHail 0.75Valley Spgs, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1914 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 140014
SVRFSD
SDC099-140030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
713 PM CDT SAT APR 13 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 730 PM CDT

* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF BRANDON...MOVING EAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRANDON AROUND 715 PM CDT
  VALLEY SPRINGS AROUND 720 PM CDT

A TRAINED WEATHER SPOTTER REPORTED DIME SIZE HAIL 4 MILES EAST OF 
SIOUX FALLS AT 713 PM CDT.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4364 9670 4352 9666 4357 9646 4372 9646

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 1:47 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Apr 13, 1:47 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS
147 PM CDT SAT APR 13 2002

...MAIN CONCERNS ARE CHANCE FOR RAIN AND THUNDERSTORMS NEXT SEVERAL
DAYS...

CURRENTLY MONITORING A LINE OF THUNDERSTORMS TRACKING ACROSS EAST
CENTRAL SOUTH DAKOTA.  MOVING EAST AT ABOUT 30 MPH WITH BRIEF PULSES
TO VIL VALUES AROUND 25. THESE STORMS DEVELOPED ALONG A WEAK
BOUNDARY THAT WAS STRETCHING SOUTH FROM AN UPPER LEVEL WAVE MOVING
THROUGH EASTERN ND. EXPECT THIS LINE TO CONTINUE EAST...CLEARING
MOST OF THE CWA BY 02Z OR 03Z.  SOUTHERN PART OF CWA MAY SEE VERY
LITTLE AS BETTER UPPER FORCING FARTHER NORTH.  WESTERN CWA...NOW
BEHIND THE FRONT...SHOULD BE DRY FOR THE REST OF THE NIGHT.

WATER VAPOR LOOP SHOWS STRONG PIECE OF ENERGY MOVING INTO MONTANA
WHICH WILL BE THE PRECURSOR TO A CHANGE IN THE UPPER LEVEL PATTERN
FOR THE WEEK.  THIS CHANGE WILL BRING WARMER TEMPS TO THE SOUTHERN
AND EASTERN PART OF THE CWA WITH A MORE MODERATE WARMING TO THE
NORTH AND WEST.

FOR TONIGHT...EXPECT ONGOING PRECIP TO MOVE EAST BY 03Z BUT NEXT
SPEED MAX WILL MOVE ACROSS ND TONIGHT BRINGING A SHOT OF PRECIP TO
NORTHERN SD.  WILL CARRY SMALL POPS FOR NORTHERN TIER OF COUNTIES.
EXPECT SIMILAR LOWS TO THIS MORNING.

FOR SUNDAY...A LITTLE COOLER AIR TRACKS IN BEHIND PASSING SYSTEM BUT
DISSIPATE AND LIFTS BACK NORTH QUICKLY DURING THE DAY.  LOOKING FOR
HIGHS FROM THE LOW 70S SW MN TO THE LOW 80S SOUTH CENTRAL SD.

SUNDAY NIGHT THROUGH TUESDAY...ENERGY MOVES ACROSS NORTHERN PART OF
THE REGION DROPPING A BOUNDARY INTO THE AREA.  BIGGEST QUESTION IS
HOW FAR SOUTH THE BOUNDARY WILL GO...ANY PRECIP WITH IT AND HOW
QUICKLY WILL IT WASH OUT. WITHOUT A SIGNIFICANT PIECE OF UPPER LEVEL
ENERGY MOVING THROUGH...AND WITHOUT ANY EXPECTATIONS OF A LARGE
MCS...EXPECT A FAIRLY WEAK FRONT THAT WILL STALL IN SOUTHERN SD
MONDAY MORNING THEN LIFT BACK RAPIDLY TO THE NORTH.  THIS WILL LEAVE
THE SOUTHERN THIRD OF THE CWA DRY UNTIL ABOUT TUESDAY AS BOUNDARY
LIFTS RAPIDLY NORTH WITH MUCH WARMER AIR MOVING IN. WILL GO PRETTY
WARM SUNDAY THROUGH TUESDAY WITH 80S POSSIBLE EVERY DAY IN NORTHWEST
IOWA.  AS A STRONGER SHORTWAVE MOVES ACROSS THE REGION TUESDAY...THE
FRONT WILL SAG BACK THROUGH THE CWA...BRINGING AN INCREASING THREAT
FOR THUNDERSTORMS TO THE ENTIRE CWA.  WILL CONTINUE CHANCE FOR ALL
AREAS.

COOLER AIR DROPS IN BEHIND THIS LATE TUESDAY INTO WEDNESDAY
MORNING...BUT MRF AND LATEST AVN SUGGESTING THAT THIS BOUNDARY WILL
ALSO LIFT BACK NORTH WITH DECENT WAA RETURNING ON WEDNESDAY. HAVE
ADDED CHANCE TO THIS DAY.  OVERALL...VERY ACTIVE PATTERN THROUGH DAY
6.

.FSD...NONE.

08

In the hours before

Local storm report, Apr 13, 6:01 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
601 PM CDT SAT APR 13 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    DOLTON                    SD   1.5 INCH HAIL
04/13/02   TURNER                         REPORTED BY PUBLIC.

0505 PM    DOLTON                    SD   .88 INCH HAIL
04/13/02   TURNER                         REPORTED BY PUBLIC.

0515 PM    6 S CANISTOTA             SD   .75 INCH HAIL
04/13/02   MCCOOK                         REPORTED BY PUBLIC.

0525 PM    4 SE CANISTOTA            SD   .88 INCH HAIL
04/13/02   MCCOOK                         REPORTED BY PUBLIC.

0533 PM    6 SE CANISTOTA            SD   .75 INCH HAIL
04/13/02   MCCOOK                         REPORTED BY PUBLIC.

0538 PM    6 E CANISTOTA             SD   1 INCH HAIL
04/13/02   MCCOOK                         REPORTED BY PUBLIC.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:23 PM CDTSevere Thunderstorm WarningFSDBrookings22 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.